Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 43, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 9, 2004, 2:48 PM EDT for New Hanover County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 2:48 PM EDT (18:48 UTC)
- Expired
- Jul 9, 2004, 3:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 64 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1814 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 091848 SVRILM NCC129-091915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 247 PM EDT FRI JUL 9 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 315 PM EDT * AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BAYSHORE...OR 8 MILES SOUTHWEST OF HAMPSTEAD...AND MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OGDEN AROUND 255 PM... SMITH CREEK AROUND 305 PM... WINDEMERE AROUND 310 PM... MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3428 7771 3435 7786 3428 7797 3413 7783 $$ MBB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:30 AM EDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 9, 10:30 AM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1030 AM EDT FRI JUL 9 2004 .SHORT TERM UPDATE... STRONGER RIDGING ALOFT TODAY...HOWEVER AT THE SURFACE THERE IS EVIDENCE OF A WEAK BOUNDARY ORIENTED ENE TO WSW ACROSS MY NC COUNTIES. TEMPS RUNNING 2-3 DEGREES BEHIND YESTERDAYS PACE...BUT WOULD EXPECT A LITTLE MORE HEATING TODAY AS COVERAGE OF AFTERNOON CONVECTION WILL BE LESS. CURRENT ZFP LOOKS IN GOOD SHAPE SO NO UPDATE PLANNED. && .MARINE... LIGHT WEST TO SOUTHWESTERLY FLOW OVER THE COASTAL WATERS THIS MORNING. SEAS UP TO 3 FT OUT AT 41013 BUT WITH MAINLY OFFSHORE FLOW IT SHOULD BE 2 FT OR LESS PER THE CWF. ANTICIPATE NO CHANGES WITH THIS MORNINGS ISSUANCE. && .AVIATION... DID NOT EXPECT MUCH IN THE WAY OF CONVECTION TODAY...HOWEVER SOME LIGHT SHOWERS HAVE ALREADY BEGUN TO POP UP OVER MARION COUNTY. WILL PROBABLY KEEP TEMPO GROUP IN THIS AFTERNOON FOR ALL SITES WITH MOST OF THE CONVECTION CONFINED TO SOUTH OF ILM. LOW LEVEL MOISTURE WILL REDUCE VISIBILITIES BETWEEN 3-5 MILES TOWARD DAYBREAK SAT. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && .ILM FORECAST TEAM... SHORT TERM...RAS MARINE...REK AVIATION...DL && PREVIOUS DISCUSSION (250 AM EDT): .SHORT TERM (TODAY THROUGH SUN)... MID/UPPER RIDGE WILL BUILD ACROSS THE SOUTHEAST STATES TODAY AND CONTINUE TO TRANSLATE WESTWARD THROUGH THE REMAINDER OF THE WEEKEND. EVEN WITH THE RIDGE BUILDING IN THERE IS NO SIGNIFICANT WARMING ALOFT PER TIME-HEIGHT CROSS SECTIONS. ALTHOUGH HIGHER PRECIPITABLE WATER WILL BE FOUND SOUTH TODAY CAN NOT RULE OUT POPS...EVEN UNDER THE RIDGING TODAY. THE SEA BREEZE AND ANY SMALL SCALE BOUNDARIES FROM YESTERDAY/S CONVECTION WILL BE THE LIKELY CULPRITS. A WEAK INLAND TROUGH WILL ALSO BE A FACTOR DURING THE AFTERNOON. PLAN ON A 20-30 POP SPREAD HIGHEST SOUTHERN ZONES. WILL CONTINUE WITH A SIMILAR DIURNAL POP TREND FOR SATURDAY...HOWEVER THINK COVERAGE WILL BE LESS THAN TODAY. FOR SUNDAY...A LARGER SCALE BOUNDARY WILL DROP INTO THE MID-ATLANTIC REGION...BUT SHOULD REMAIN NORTH OF THE FORECAST AREA. WILL CONTINUE A SMALL CHANCE POP SUN...MAINLY FOR THE AFTERNOON AND EARLY EVENING. FORECAST MAXIMUM TEMPERATURES TODAY ARE IN LINE WITH A FWC/MAV BLEND. TEMPS A COUPLE DEGREES WARMER SATURDAY AND DEWPOINTS WILL BE STUCK IN THE LOWER AND MID 70S. HEAT INDEX TEMPERATURES WILL LIKELY RANGE 99-104 TODAY...AND 101-106 DURING SATURDAY. WILL INCLUDE MENTION OF HEAT INDEX PROBLEMS IN THE HAZARDOUS WEATHER OUTLOOK AND IN THE ZONE FORECAST PRODUCT. && .LONG TERM (MONDAY THROUGH THURSDAY)... THE SUBTROPICAL RIDGE WILL CONTINUE TO SHIFT WESTWARD...BECOMING MORE OF AN INFLUENCE WEST OF THE MS VALLEY. WEAKNESS ALOFT WILL PREVAIL ACROSS THE EASTERN UNITED STATES MONDAY THROUGH THURSDAY. WILL RETAIN CHANCE POPS THROUGH THE PERIOD SINCE CAP SHOULD NOT BE A FACTOR DURING THE AFTERNOON AND EARLY EVENING. FOR MAX/MINS HAVE NOT STRAYED TOO FAR FROM GFSX NUMBERS...WHICH ARE SIMILAR TO YESTERDAY/S ENSEMBLE MEANS. && .MARINE... LATEST ITERATION OF THE CWF MODELED AFTER THE 00Z GFS WITH SFC BOUNDARY STALLED N AND W OF THE REGION THROUGH SAT. BOUNDARY CROSSES THE WATERS LATE SAT/EARLY SUN WITH A BRIEF PERIOD OF OFFSHORE FLOW. BOUNDARY LIFTS N LATE SUN INTO MON AS IT STARTS TO DISSIPATE. RIDGE FILLS VOID LEFT BY BOUNDARY WITH S TO SW FLOW DEVELOPING SUN NIGHT INTO MON. RIDGE REMAINS IN PLACE THROUGH THE END OF THE FORECAST WITH WINDS REMAINING AROUND 10 KT. INCREASING WINDS TUE AS SFC LOW MOVES INTO THE MID ATL REGION. WINDS 10 TO 15 KT EXPECTED AS PRES GRAD INCREASES. SEAS WILL REMAIN AROUND 2 FT THROUGH THE FORECAST WITH A SLIGHT INCREASE TO 2 TO 3 FT LATER TUE AS SW FLOW INCREASES. && .AVIATION... CURRENTLY VIS AT ALL TERMINALS REMAINS ABOVE 6 NM BUT PATCHY FOG DEVELOPING IN THE 08-12Z WINDOW WILL DROP IT TO 2 TO 4 NM. SEA BREEZE DEVELOPING LATE MORNING TO EARLY AFTN THEN MOVING FARTHER INLAND BY LATE AFTN. AFTN SHRA/TSRA DEVELOP ALONG THE SEA BREEZE BUT WITH VERY LIMITED COVERAGE. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && .ILM FORECAST TEAM... SHORT/LONG TERM: PFAFF MARINE/AVIATION: TRL
Hazardous weather outlook, Jul 9, 5:31 AM EDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 531 AM EDT FRI JUL 9 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091531- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 531 AM EDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY HOT AND MUGGY CONDITIONS WILL CONTINUE TODAY. THE HEAT INDEX IS EXPECTED TO RANGE FROM 100 TO 105 THIS AFTERNOON. OTHERWISE... WIDELY SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP. A FEW OF THESE STORMS MAY BE STRONG WITH SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS IN EXCESS OF 35 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HEAT WILL CONTINUE SATURDAY WITH HEAT INDICES EXPECTED TO BE AROUND 105. OTHERWISE...NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SRP
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:22 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 23 min |
| Jul 9, 7:11 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.